Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 41, NWS Denver/Boulder, CO

July 31, 2022Grand County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 31, 2022, 1:02 PM MDT for Grand County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2022, 1:02 PM MDT (19:02 UTC)
Expired
Jul 31, 2022, 3:09 PM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Grand County, CO

The radar

The Denver radar (KFTG), 138 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1788 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WGUS55 KBOU 311902
FFWBOU
COC049-312200-
/O.NEW.KBOU.FF.W.0041.220731T1902Z-220731T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
102 PM MDT Sun Jul 31 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Northeastern Grand County in north central Colorado...

* Until 400 PM MDT.

* At 102 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Grand Lake, and Highway 125.

This includes the following additional locations...
Rocky Mountain National Park west entrance, North Inlet in Grand 
Lake, Columbine Lake, rising water in the Colorado River along River 
Rd, Lower Stillwater Creek, Stillwater Pass, Willow Creek Valley, 
and Elk Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the East Troublesome burn area. Rock slides or debris 
flows can also be expected across rural roads.

&&

LAT...LON 4033 10614 4035 10603 4033 10583 4026 10575
      4012 10614 4032 10619

FLASH FLOOD...RADAR INDICATED

$$

Cooper
2 follow-up statements
281 
WGUS75 KBOU 312018
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
218 PM MDT Sun Jul 31 2022

COC049-312200-
/O.CON.KBOU.FF.W.0041.000000T0000Z-220731T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
218 PM MDT Sun Jul 31 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM MDT THIS 
AFTERNOON FOR NORTHEASTERN GRAND COUNTY...

At 218 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.2 and 0.5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.  Although
         the thunderstorms have weakened, additional
         thunderstorms will be moving into the warning area this
         afternoon.

Some locations that will experience flash flooding include...
  East Troublesome burn area, Grand Lake and Highway 125.

This includes the following additional locations...
Rocky Mountain National Park west entrance, North Inlet in Grand 
Lake, Columbine Lake, rising water in the Colorado River along River 
Rd, Lower Stillwater Creek, Stillwater Pass, Willow Creek Valley and 
Elk Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the East Troublesome burn area. Rock slides or debris 
flows can also be expected across rural roads.

&&

LAT...LON 4033 10614 4035 10603 4033 10583 4026 10575
      4012 10614 4032 10619

FLASH FLOOD...RADAR INDICATED

$$

Cooper
255 
WGUS75 KBOU 312109
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
309 PM MDT Sun Jul 31 2022

COC049-312119-
/O.CAN.KBOU.FF.W.0041.000000T0000Z-220731T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand CO-
309 PM MDT Sun Jul 31 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN GRAND COUNTY...

The heavy rain has ended as the thunderstorms have weakened. 
Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 4033 10614 4035 10603 4033 10583 4026 10575
      4012 10614 4032 10619

$$

Cooper

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 11:27 AM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 31, 11:27 AM MDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1127 AM MDT Sun Jul 31 2022

.UPDATE...
Issued at 1019 AM MDT Sun Jul 31 2022

Satellite is showing cumulus development taking place over the
higher terrain with good heating and dewpoints in the mid 40s over
the mountains and 50s on the plains. PW values have increased
slightly from yesterday with 0.86 inches on the morning ACARs
sounding. Expect convection to continue to increase in coverage
and progress eastward through the afternoon. Conditions are more
favorable for storms to survive on the plains with the main
hazards being light to moderate rainfall and gusty winds with the
steep lapse rates and more inverted-V sounding structure. Overall
forecast represents this well with just some minor adjustments to
pops.

&&

.SHORT TERM...(Today and tonight)
Issued at 407 AM MDT Sun Jul 31 2022

Pressure heights will continue to rise as the ridge gradually
advances. The warming trend will continue with high temperatures
up to the low to mid 90s across the plains, 70s and 80s across the
foothills and mountain valleys, and 60s and 70s in the mountains.
Models show decent instability and moisture, and a few hundred
J/kg of MLCAPE in most areas. Widespread storms should develop
over the mountains by early afternoon, which will be more
scattered as they move over the plains in the afternoon. Expect
moderate precipitation over the mountains and lighter
precipitation with gustier winds across the lower elevations.
There may be an isolated, marginally severe storm or two. The main
concern will be a limited threat of burn area flash flooding.
Skies will clear through the evening to mostly clear overnight
with near normal low temperatures.

.LONG TERM...(Monday through Saturday)
Issued at 437 AM MDT Sun Jul 31 2022

The upper ridge is right over the CWA on Monday. On Tuesday,
models show a weak upper trough and flattened ridge for the CWA.
There is weak northwesterly flow aloft on Monday. It becomes
weaker yet by Tuesday and is due westerly in direction. It is
back to northwesterly Tuesday night. There is benign synoptic
scale energy progged for the forecast area through Tuesday.

The precipitable water fields indicate that moisture will increase
in the mountains by later Monday, then for all the CWA Monday night
through Tuesday night.  There is pretty decent CAPE progged for the
mountains late day Monday, with little to none for the plains.  By
Tuesday late day, there is some CAPE over the plains, but still
higher values over the mountains.  The QPF fields have limited
rainfall only in the mountains on Monday. By Tuesday, there is
also some for the plains, but limited amounts. For pops, will go
with "scattered" coverage in the mountains on Monday, nothing for
the plains. By Tuesday, will go with "likely"s in the mountains
and "scattered" coverage for the western half of the plains.

Both Monday and Tuesday look to stay hot with above normal temperatures.
Of note, with today's forecast high and low temperatures, it looks
like July 2022 will be Denver's second hottest July ever and
second hottest month of all time - since 1872.

For the later days, Wednesday through Saturday, the center of the
upper ridge is around the Four Corners on Wednesday.  It is centered
right over Colorado on Thursday, then over eastern Colorado on
Friday, then east of the state over Kansas on Saturday. The flow
aloft will remain weak.  There is plenty of moisture progged through
that period.  Temperatures should be bit higher than normal highs
through the four days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1122 AM MDT Sun Jul 31 2022

VFR conditions are expected through the TAF period. Thunderstorms
are still expected at area terminals between 21z and 01z although
they are expected to be isolated in nature. Main concerns will be
gusty and erratic winds and outflow boundaries with convection
into the early evening. Outside of convection winds will
transition to the northeast then veer around to drainage by 06z.
with normal diurnal patterns expected for the remainder of the
TAF period.

&&

.HYDROLOGY...
Issued at 441 AM MDT Sun Jul 31 2022

This afternoon and evening, widespread storms will bring a limited
threat of burn area flash flooding.

Pretty decent moisture is expected over the mountains for all of
next week into next weekend. There will be a threat of burn area
flash flooding.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Bowen
SHORT TERM...EJD
LONG TERM....RJK
AVIATION...Bowen
HYDROLOGY....EJD/RJK
Hazardous weather outlook, Jul 31, 10:30 AM MDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1030 AM MDT Sun Jul 31 2022

COZ030>051-011630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1030 AM MDT Sun Jul 31 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

This afternoon and evening, widespread storms over the mountains
will bring moderate rainfall and a limited threat of burn area
flash flooding. Storms will move over the plains during the late
afternoon and bring light to moderate rainfall, lightning, and
gusty winds. An isolated, marginally severe storm is possible with
high winds and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered late day showers and thunderstorms are expected over
the mountains on Monday. The plains will mainly be dry. From
Tuesday into next weekend, more moisture is expected over the
forecast area. Late day showers and thunderstorms will be likely
in the mountains with isolated to scattered coverage over the
plains. There will be a threat of burn area flash flooding each
day. Near to above normal temperatures are expected through the
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight but
rainfall reports would be greatly appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:30 PM MDTAreal Flood AdvisoryBOULarimer71 min
Jul 31, 12:36 PM MDTFlash Flood WarningBOULarimer3 hr

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.